JOURNAL ARTICLE
REVIEW

The effect of proton pump-inhibiting drugs on mineral metabolism

Karl L Insogna
American Journal of Gastroenterology 2009, 104: S2-4
19262542
Two recent studies have reported increased hip fracture rates with long-term proton pump inhibitor (PPI) use raising concerns about adverse effects of this class of drugs on mineral metabolism. One plausible mechanism by which PPIs could affect calcium economy and skeletal homeostasis is by impairing intestinal calcium absorption. In the long term, this could potentially lead to a negative whole body calcium balance, resulting in higher rates of bone loss and a greater risk of fragility fractures.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
19262542
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"